Question asked by: 
Jan
Date asked: 
Feb 2015

I am on chemo (carboplatin and paclitaxel) for a recurrence of ovarian cancer and I am also taking Avastin. I have been experiencing more side effects than before (diarrhoea and joint pain). I will be continuing with Avastin when my chemo ends in about 6 weeks’ time and would like to know if there is evidence or experience  out there that the diarrhoea  and joint pain will ease when the Avastin is taken without any chemo? 

Will my chemo side effects ease when I’m taking just Avastin?
Both paclitaxel and Avastin can cause diarrhoea and joint pains
Response by Professor Richard Kennedy, Consultant Medical Oncologist

This is a difficult question to answer as both paclitaxel and Avastin can cause diarrhoea and joint pains. They may also make each other work more effectively. There is no specific evidence of the changes in side effects when moving from combination chemotherapy and Avastin to single agent treatment (Avastin on its own). In my experience, however, the symptoms reduce and sometimes disappear.